Texas, 2011

Drought in Texas, August 1 to 31, 2011

August 1 to 31, 2011 · NWS SJT · 24 events in 24 counties and zones

The historic drought continued across West Central Texas as a strong upper level high pressure ridge persisted across West Central Texas. S.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The historic drought continued across West Central Texas as a strong upper level high pressure ridge persisted across West Central Texas. The U.S. Drought Monitor, issued through the National Mitigation Drought Center depicted exceptional drought over much of West Central Texas. This was characterized by widespread crop and pasture losses, exceptional fire risk, shortages of water in reservoirs, streams and wells creating water emergencies. A small of area of the region from northern Tom Green County to Shackelford County received very heavy rainfall. This area was characterized as extreme drought.

According to the Texas Crop Weather Report prepared by the Texas A&M Agriculture Program, the following agricultural impacts were noted across West Central Texas as extremely hot, dry, and windy conditions continued. Normally producers would be preparing fields for fall planting but no work was being done because of the extremely dry soils. Rangeland and pasture conditions continued to deteriorate, and producers further decreased the size of their herds while increasing the amount of supplemental feed and water hauled. Hay was in very short supply. Most small livestock operators have already completely liquidated their herds. Some larger ranches were holding on to core herds, hoping for conditions to improve. With hay prices as high as they’ve ever been, producers were looking for feeding options. Wildlife was suffering from drought and moving into towns looking for food and water.

San Angelo had one hundred 100 degree days while Abilene had eighty-one 100 degree days. These shattered the old records. Both San Angelo and Abilene also shared the all time warmest monthly average temperatures of 90 degrees at both locations.

Lake Ivie, which supplies water to Abilene and several other cities in West Texas, has dropped to 23 percent of its capacity. If it does not receive adequate rainfall, the water supply could be depleted by December 2012.

From October 1 of 2010 through August 31 of 2011, the state climatologist stated that this was one of the driest periods on records for the entire state of Texas. The following precipitation amounts were recorded in Abilene, San Angelo and Junction for that period.

Abilene received 13.26 inches of rain. Normal rainfall for this period is about 20.87 inches

San Angelo received 8.08 inches of rain. Normal rainfall for this period is about 17.96 inches.

Junction received 4.40 inches of rain. Normal rainfall for this period is about 20.09 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 31, 10:56 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 31, 10:56 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1156 PM CDT SUN JUL 31 2011

.DISCUSSION...
SEE AVIATION SECTION.

&&

.AVIATION...
CLEAR SKIES AND VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT
24 HOURS ACROSS WEST CENTRAL TEXAS. ANY PATCHY LOW CLOUD
DEVELOPMENT EARLY MONDAY MORNING SHOULD STAY SOUTH OF OUR
COUNTIES. WINDS HAVE DECREASED AND WILL VEER TO THE SOUTH
OVERNIGHT. SOUTH-SOUTHWEST WINDS ON MONDAY MORNING WILL BACK
SLIGHTLY TO SOUTH-SOUTHEAST BY LATE AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 642 PM CDT SUN JUL 31 2011/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
CLEAR SKIES AND VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT
24 HOURS ACROSS WEST CENTRAL TEXAS. ANY PATCHY LOW CLOUD
DEVELOPMENT EARLY MONDAY MORNING SHOULD STAY SOUTH OF OUR
COUNTIES. WIND SPEEDS WILL DECREASE LATER THIS EVENING AND
DIRECTION WILL VEER TO THE SOUTH OVERNIGHT. SOUTH-SOUTHWEST
WINDS ON MONDAY MORNING WILL BACK SLIGHTLY TO SOUTH-
SOUTHEAST BY LATE AFTERNOON.

PREV DISCUSSION... /ISSUED 331 PM CDT SUN JUL 31 2011/

SHORT TERM...
HEAT ADVISORY FOR HASKELL...THROCKMORTON...JONES AND SHACKELFORD
COUNTIES CONTINUES THROUGH MONDAY EVENING.

UPPER LEVEL HIGH WILL REMAIN CENTERED OVER OKLAHOMA THROUGH
MONDAY...WITH HOT AND DRY WEATHER CONTINUING. THERMAL RIDGE
STRENGTHENS A BIT MORE ON MONDAY WHICH WILL RESULT IN TEMPERATURES
AT OR ABOVE THE CENTURY MARK ACROSS THE ENTIRE AREA. HIGHS WILL
RANGE FROM 100 ALONG THE I-10 CORRIDOR TO AROUND 107 OVER THE
NORTHERN BIG COUNTRY. RECORD TEMPS POSSIBLE AT ABILENE TOMORROW
GIVEN A FORECAST HIGH OF 104. THE CURRENT RECORD FOR ABILENE FOR
AUGUST 1ST STANDS AT 103 DEGREES SET BACK IN 1998. THE RECORD FOR
SAN ANGELO SHOULD BE SAFE GIVEN A FORECAST HIGH OF 104 AND THE
CURRENT RECORD OF 107 SET BACK IN 2010.

HEAT INDICES WILL REACH 105 TO 107 DEGREES OVER THE NORTHEAST BIG
COUNTRY AGAIN ON MONDAY...WITH MINIMUM TEMPERATURES AROUND 80
DEGREES TONIGHT. WILL CONTINUE THE HEAT ADVISORY ACROSS THIS
AREA THROUGH MONDAY EVENING.

LONG TERM...
AGAIN...LITTLE CHANGE TO THE ONGOING FORECAST. UPPER LEVEL HIGH IS
CENTERED OVER THE SOUTHERN PLAINS THIS AFTERNOON WITH LITTLE
MOVEMENT FORECASTED THROUGH THE EXTENDED. AFTERNOON HIGHS WILL
REMAIN IN THE 100-105 DEGREE RANGE THROUGH THE PERIOD WITH NO
RAINFALL IN THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 78 104  79 104  80 /   0   0   0   0   0
SAN ANGELO 	 78 104  79 105  79 /   0   0   0   0   0
JUNCTION 	 75 100  76 103  77 /   0   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM CDT MONDAY FOR THE FOLLOWING ZONES:
HASKELL...JONES...SHACKELFORD...THROCKMORTON.

&&
Hazardous weather outlook, Jul 31, 2:49 PM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
349 PM CDT SUN JUL 31 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012100-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
349 PM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY CONTINUES TONIGHT FOR HASKELL...THROCKMORTON...JONES
AND SHACKELFORD COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A HEAT ADVISORY REMAINS IN EFFECT THROUGH MONDAY EVENING FOR
HASKELL...THROCKMORTON...JONES AND SHACKELFORD COUNTIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 drought. Local standard time, as filed.

Drought, Brown

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Brown forecast zone
Reported by
Other Federal Agency
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Brown County in an extreme drought category.

Drought, Coleman

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Other Federal Agency
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Coleman County in an extreme drought category.

Drought, Runnels

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Other Federal Agency
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Runnels County in an extreme drought category.

Drought, Callahan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Other Federal Agency
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Callahan County in an extreme drought category.

Drought, Tom Green

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Other Federal Agency
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed the northern half of Tom Green County in an extreme drought category. The southern part of the county was rated as an exceptional drought.

Drought, Coke

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Coke forecast zone
Reported by
Other Federal Agency
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Coke County in an exceptional drought category.

Drought, Concho

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Concho forecast zone
Reported by
Other Federal Agency
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Concho County in an exceptional drought category.

Drought, Crockett

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Crockett forecast zone
Reported by
Other Federal Agency
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Crockett County in an exceptional drought category.

Drought, Fisher

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Fisher forecast zone
Reported by
Other Federal Agency
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Fisher County in an exceptional drought category.

Drought, Haskell

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Haskell forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Haskell County in an exceptional drought category.

Drought, Irion

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Irion forecast zone
Reported by
Other Federal Agency
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Irion County in an exceptional drought category.

Drought, Jones

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Jones forecast zone
Reported by
Other Federal Agency
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Jones County in an exceptional drought category.

Drought, Kimble

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Kimble forecast zone
Reported by
Other Federal Agency
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Kimble County in an exceptional drought category.

Drought, Mason

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Mason forecast zone
Reported by
Other Federal Agency
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Mason County in an exceptional drought category.

Drought, McCulloch

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Other Federal Agency
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed McCulloch County in an exceptional drought category.

Drought, Menard

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Menard forecast zone
Reported by
Other Federal Agency
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Menard County in an exceptional drought category.

Drought, Nolan

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Nolan forecast zone
Reported by
Other Federal Agency
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Nolan County in an exceptional drought category.

Drought, San Saba

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
San Saba forecast zone
Reported by
Other Federal Agency
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed San Saba County in an exceptional drought category.

Drought, Schleicher

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Other Federal Agency
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Schleicher County in an exceptional drought category.

Drought, Shackelford

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Other Federal Agency
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Shackelford County in an exceptional drought category.

Drought, Sterling

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Sterling forecast zone
Reported by
Other Federal Agency
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Sterling County in an exceptional drought category.

Drought, Sutton

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Sutton forecast zone
Reported by
Other Federal Agency
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Sutton County in an exceptional drought category.

Drought, Taylor

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Taylor forecast zone
Reported by
Other Federal Agency
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Taylor County in an exceptional drought category.

Drought, Throckmorton

When
August 1, 12:00 AM CST to 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Other Federal Agency
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The U.S. Drought Monitor placed Throckmorton County in an exceptional drought category.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341935, 341936, 341937, 341938, 341939, 341940, 341941, 341942, 341943, 341944, 341946, 341947, 341948, 341949, 341950, 341951, 341953, 341954, 341955, 341956, 341957, 341958, 341959, 341960.